Beta blockers overdose
Beta blockers are a type of drug used to treat high blood pressure.
Beta blocker overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
The specific ingredient in such drugs varies among manufacturers. The main ingredient is a beta-adrenergic blocking substance. It blocks the effects of a hormone called epinephrine on the body. Epinephrine is also called adrenaline.
Prescription beta blockers are sold under various names, including:
- Acebutolol (Sectral)
- Atenolol (Apo-atenolol)
- Betaxolol (Kerlone)
- Bisoprolol (Zebta)
- Carteolol (Cartrol)
- Esmolol (Brevibloc)
- Labetalol (Normodyne)
- Metoprolol (Toprol)
- Nadolol (Corgard)
- Sotalol (Betapace)
- Oxprenolol (Trasicor)
- Penbutolol (Levatol)
- Pindolol (Novo-pindol)
- Propranolol (Inderal)
- Timolol (Apo-timol)
Note: This list may not be all-inclusive.
Airways and lungs:
Eyes, ears, nose, and throat:
Heart and blood:
- Irregular heartbeat
- Low blood pressure
- Heartbeat - rapid or slow
- Heart failure
- Coma (decreased level of consciousness or unresponsiveness)
- Excessive sweating
Low blood sugar is common in children with this type of overdose, and it can lead to nervous system symptoms.
Do NOT make the person throw up unless told to do so by poison control or a doctor.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medication was prescribed for the patient
Poison Control What to Expect at the Emergency Room
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Breathing support (including a tube through the mouth and breathing machine or ventilator)
- EKG (heart tracing)
- Medications to increase heart rate and blood pressure
- Medication to help reverse poisoning
- Tube through the nose into the stomach to empty the stomach (gastric lavage)
Most patients are admitted to the hospital. Death may follow low blood pressure or heart rhythm disturbances (arrhythmias).
Wax PM, Erdman AR, Chyka PA, et al. Beta-blocker ingestion: an evidence-based consensus guideline for out-of-hospital management. Clin Toxicol. 2005;43(3):131-146.
Roberts DJ. Cardiovascular drugs. In: Marx JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 7th ed. Philadelphia, PA: Mosby Elsevier; 2009:chap 150.
Cole, JB, Roberts DJ.Cardiovascular Drugs. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 152.
|Review Date: 1/18/2014
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.
© Copyright 1997- 2018 A.D.A.M., Inc.